Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2017, 11:17 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2017, 11:17 PM CDT (04:17 UTC)
- Expired
- Jul 4, 2017, 11:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:44 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 7:44 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 744 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 742 PM CDT Tue Jul 4 2017 Updates this evening mainly concern thunderstorm coverage with a line of storms weakening out by the Mobridge area, otherwise its mostly isolated coverage to the west and just south of I90. No other changes of note. && .SHORT TERM...(This Evening through Wednesday) Issued at 302 PM CDT Tue Jul 4 2017 Thunderstorm chances later this afternoon/tonight continue to be the main forecast challenge. The frontal boundary which will provide the necessary convergence for thunderstorm initiation extends from central North Dakota through northwest South Dakota. It is still not an overly impressive set up, with models suggesting very little in the way of upper level support. 500 mb heights will be slowly rising and tough to pick out distinct waves of energy that may be tracking across the region this evening. However, the return of moisture and hot temperatures across the region has resulted in a very unstable atmosphere, especially across the eastern CWA where ML CAPE values top out over 2500 J/KG. Shear is generally less than 25 kts, so overall severe potential is very low and mainly expecting isolated single cell pulse-type convection if the front and daytime heating provide enough lift to initiate convection at all. Most CAM solutions do indicate some activity across the northern and eastern CWA this evening/overnight. Attention then turns to the MaxT forecast Wednesday. A southerly breeze, steep low level lapse rates and dewpoints in the 40s and 50s will allow temperatures to rise quickly Wednesday afternoon. Continued to trend toward the warmest guidance which results in the western half of the CWA exceeding the 100 degree mark, likely pushing 105 degrees in the KMBG area. Luckily, for fire weather purposes, winds will only be in the 5 to 15 mph range. .LONG TERM...(Wednesday Night through Tuesday) Issued at 302 PM CDT Tue Jul 4 2017 Warm and dry conditions are expected to continue through the weekend. Highs will continue to top out in the 90s with some 80s across the far east. Friday will be the coolest day due to northerly sfc flow under sfc high pressure. The region will remain in northwest flow aloft through Sunday. As the upper ridge translates a bit farther east, shortwave activity will increase in the flow. The hotter airmass will make the cap harder to break, but could still see some more chances for showers and thunderstorms starting Monday night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 620 PM CDT Tue Jul 4 2017 Isolated coverage of thunderstorms is unlikely to impact any of the terminals immediately with the exception of KMBG with a cluster of weakening storms. The best chance for storms otherwise will be at KABR later this evening/early overnight hours. Otherwise terminals will see VFR conditions. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Serr LONG TERM...Wise AVIATION...Connelly
Hazardous weather outlook, Jul 4, 4:09 AM CDT, 19 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 409 AM CDT Tue Jul 4 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 409 AM CDT Tue Jul 4 2017 /309 AM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible late this evening through tonight. Locations along the North Dakota, South Dakota border will have the best potential of seeing thunderstorms. Some storms could produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices of 95 to 100 degrees will be possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SD
In the hours before
Special weather statement, Jul 4, 6:39 PM CDT, 4 hours 38 minutes before
Special Weather Statement National Weather Service Aberdeen SD 639 PM CDT TUE JUL 4 2017 SDZ048-050015- Lyman SD- 639 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LYMAN COUNTY UNTIL 715 PM CDT... At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near Cedar Creek Rec Area, or 12 miles northeast of Presho. this storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Lyman County. LAT...LON 4411 10005 4415 9995 4404 9976 4396 9997 TIME...MOT...LOC 2339Z 340DEG 2KT 4405 9993 Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:12 PM CDT | Special Weather Statement | ABR | Faulk | 48 min |
| Jul 5, 5:34 PM CDT | Special Weather Statement | ABR | Corson | 41 min |
| Jul 5, 5:51 PM CDT | Special Weather Statement | ABR | Campbell | 39 min |
| Jul 5, 6:16 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Jul 5, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 41 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Spink | 43 min |
| Jul 5, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.